Immunotherapies are landmark disease-modifying agents in cancer but have the potential to cause adverse events that can lead to treatment interruptions, decreased quality of life (QOL), or morbidity.1 Immunotherapy agents include monoclonal antibodies that target downregulators or checkpoints of the immune response, including cytotoxic T-lymphocyte–associated protein 4 (CTLA-4), programmed cell death 1 (PD1), and programmed death ligand 1 (PD-L1), activating the immune system against tumor cells. Pruritus occurs in 14% to 47% of patients treated with immune checkpoint inhibitors and can range in severity from mild and localized to debilitating and widespread in 1% to 3% of patients.2 Pruritus in various dermatologic conditions is associated with lower QOL,3 but to our knowledge the repercussions of immunotherapy-related pruritus among patients with cancer have not been reported.
Phillips GS, Freites-Martinez A, Wu J, et al. Clinical Characterization of Immunotherapy-Related Pruritus Among Patients Seen in 2 Oncodermatology Clinics. JAMA Dermatol. Published online December 12, 2018. doi:10.1001/jamadermatol.2018.4560
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: